Alert archive / Kansas / Frost Advisories in 2009

Frost Advisory 2, NWS Wichita, KS

October 2, 20096 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 2, 2009, 3:13 PM CDT for 6 counties in Kansas. It took effect at Oct 3, 2009, 5:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2009, 3:13 PM CDT (20:13 UTC)
In effect from
Oct 3, 2009, 5:00 AM CDT
Expired
Oct 3, 2009, 9:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 130 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -152 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-152 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 022013
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT FRI OCT 2 2009

KSZ032-033-047-048-050-030415-
/O.NEW.KICT.FR.Y.0002.091003T1000Z-091003T1400Z/
/O.CON.KICT.WI.Y.0028.000000T0000Z-091003T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
313 PM CDT FRI OCT 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 9 AM CDT SATURDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

THE GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA UNTIL 
JUST BEFORE SUNSET. 

LATER TONIGHT THE WINDS WILL BECOME LIGHT WITH CLEAR SKIES AND
DRY AIR ALLOWING TEMPERATURES TO CHILL INTO THE MID 30S. THIS 
WILL RESULT IN AREAS OF FROST AROUND DAWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ067-030415-
/O.NEW.KICT.FR.Y.0002.091003T1000Z-091003T1400Z/
RENO-
INCLUDING THE CITY OF...HUTCHINSON
313 PM CDT FRI OCT 2 2009

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 9 AM CDT SATURDAY. 

WINDS WILL BECOME LIGHT ACROSS THE AREA TONIGHT WITH CLEAR SKIES 
AND DRY AIR ALLOWING TEMPERATURES TO CHILL INTO THE MID 30S. THIS
WILL RESULT IN AREAS OF FROST AROUND DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ049-051>053-070-030000-
/O.CON.KICT.WI.Y.0028.000000T0000Z-091003T0000Z/
SALINE-MCPHERSON-MARION-CHASE-GREENWOOD-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...
COTTONWOOD FALLS...EUREKA
313 PM CDT FRI OCT 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

THE GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA UNTIL 
JUST BEFORE SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

KED
4 follow-up statements
000 
WWUS73 KICT 022340
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT FRI OCT 2 2009

KSZ032-033-047-048-050-030745-
/O.CAN.KICT.WI.Y.0028.000000T0000Z-091003T0000Z/
/O.CON.KICT.FR.Y.0002.091003T1000Z-091003T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
640 PM CDT FRI OCT 2 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM CDT
SATURDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY.

HOWEVER...A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM CDT
SATURDAY.

LATER TONIGHT THE WINDS WILL BECOME LIGHT WITH CLEAR SKIES AND DRY
AIR ALLOWING TEMPERATURES TO CHILL INTO THE MID 30S. THIS WILL
RESULT IN AREAS OF FROST AROUND DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ049-051>053-070-030045-
/O.CAN.KICT.WI.Y.0028.000000T0000Z-091003T0000Z/
SALINE-MCPHERSON-MARION-CHASE-GREENWOOD-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...
COTTONWOOD FALLS...EUREKA
640 PM CDT FRI OCT 2 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WEST TO NORTHWEST WINDS HAVE GREATLY SUBSIDED EARLY THIS EVENING.
THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

KSZ067-030745-
/O.CON.KICT.FR.Y.0002.091003T1000Z-091003T1400Z/
RENO-
INCLUDING THE CITY OF...HUTCHINSON
640 PM CDT FRI OCT 2 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM CDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM CDT
SATURDAY. 

WINDS WILL BECOME LIGHT ACROSS THE AREA TONIGHT WITH CLEAR SKIES
AND DRY AIR ALLOWING TEMPERATURES TO CHILL INTO THE MID 30S. THIS
WILL RESULT IN AREAS OF FROST AROUND DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ES
000 
WWUS73 KICT 030232
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT FRI OCT 2 2009

KSZ032-033-047-048-050-067-031045-
/O.CON.KICT.FR.Y.0002.091003T1000Z-091003T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON
932 PM CDT FRI OCT 2 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM CDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM CDT
SATURDAY. 

LATER TONIGHT THE WINDS WILL BECOME LIGHT WITH CLEAR SKIES AND DRY
AIR ALLOWING TEMPERATURES TO CHILL INTO THE MID 30S. THIS WILL
RESULT IN AREAS OF FROST FORMING AROUND DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. ALL MEASURES SHOULD
BE TAKEN TO PROTECT ALL OUTDOOR PLANTS AND VEGETATION.

&&

$$

ES
000 
WWUS73 KICT 031010
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT SAT OCT 3 2009

KSZ032-033-047-048-050-067-031400-
/O.CON.KICT.FR.Y.0002.000000T0000Z-091003T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON
510 AM CDT SAT OCT 3 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

LIGHT WINDS...CLEAR SKIES AND DRY AIR WILL ALLOW TEMPERATURES TO CHILL
INTO THE MID 30S. THIS WILL RESULT IN AREAS OF FROST AROUND DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. ALL MEASURES
SHOULD BE TAKEN TO PROTECT ALL OUTDOOR PLANTS AND VEGETATION.

&&

$$

HOWERTON
000 
WWUS73 KICT 031354
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
854 AM CDT SAT OCT 3 2009


KSZ032-033-047-048-050-067-031500-
/O.EXP.KICT.FR.Y.0002.000000T0000Z-091003T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON
854 AM CDT SAT OCT 3 2009

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES HAVE STARTED TO CLIMB THIS MORNING AND THUS THE FROST
ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM CDT. 

$$

LAWSON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 2, 2:54 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 2, 2:54 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT FRI OCT 2 2009

.DISCUSSION...
FORECAST CHALLENGES...FROST POTENTIAL TONIGHT AND PRECIP CHANCES
LATE IN THE WEEKEND INTO PARTS OF NEXT WEEK.

WILL LET CURRENT WIND ADVISORY GO AT 00Z EXPIRATION WITH THE
CESSATION OF DIURNAL MIXING EARLY THIS EVENING. THESE WINDS
SHOULD CONTINUE TO LESSEN AND BECOME RATHER LIGHT LATER IN
THE NIGHT WITH CLEAR SKIES LEADING TO STRONG RADIATIONAL COOLING
ACROSS MUCH OF THE AREA. SOME FROST IS LIKELY ACROSS PARTS OF
CENTRAL KANSAS EARLY SATURDAY MORNING WHERE MINS ARE EXPECTED
IN THE MID 30S...WITH PATCHY FROST POSSIBLE ACROSS THE REST OF
THE AREA. FORECAST COLLABORATION AND CONFIDENCE SUPPORT A FROST
ADVISORY FOR PARTS OF CENTRAL KANSAS. OTHERWISE...UPPER LOW
ACROSS THE MIDWEST WILL ROTATE NORTHEASTWARD ACROSS THE GREAT
LAKES THROUGH SATURDAY...AS ANOTHER UPPER LOW DROP SOUTH ACROSS
THE PACIFIC NORTHWEST. SOME MID LEVEL WARM ADVECTION WITHIN THE
SHORTWAVE RIDGE DEVELOPS ACROSS THE AREA SATURDAY NIGHT INTO
SUNDAY...WITH SUFFICIENT LOW/MID LEVEL MOISTURE FLUX FOR CHANCES
FOR SHOWERS AND MARKED INCREASE IN CLOUDINESS. THEREFORE HAVE
TWEAKED MAXS DOWN ON SUNDAY ACROSS THE AREA. GOOD MOISTURE
TRANSPORT WILL CONTINUE AT LOW LEVELS THROUGH MONDAY...WITHIN
BROAD SOUTHWEST FLOW ALOFT AHEAD OF THE UPSTREAM LONGWAVE TROF
ACROSS THE WEST. A PIECE OF THIS ENERGY WILL EJECT NORTHEAST WITH
A SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS MONDAY NIGHT INTO
TUESDAY. WILL CONTINUE TO KEEP MODEST CHANCES FOR SHOWERS AND
STORMS AHEAD OF THE ASSOCIATED SURFACE FRONT THRU EARLY TUESDAY.

FOR THE OUTER PERIODS...THE 12Z RUN OF THE GFS AND ECMWF ARE A
BIT CLOSER ON A SOLUTION FOR THE MID-PORTION OF THE UPCOMING
WEEK. DRIER AND COOLER AIR LOOKS TO OOZE SOUTH ACROSS THE AREA
WITH A CLOSED UPPER LOW REMAINING OUT ACROSS THE FAR SOUTHWEST
INTO SOUTHERN CALIFORNIA. ALTHOUGH A BIT SLOWER NOW...THE ECMWF
EVENTUALLY KICKS THIS LOW NORTHEAST BY FRIDAY AS A VIGOROUS TROF
WITHIN THE LARGE SCALE CANADIAN LONGWAVE DROPS SOUTH INTO THE
NORTHERN ROCKIES BY FRIDAY NIGHT. HOWEVER THE GFS HOLDS THE
SOUTHERN STREAM LOW BACK ACROSS THE SOUTHERN ROCKIES. FOR NOW
CONSENSUS WAS TO MAKE LITTLE CHANGE TO THESE PERIODS...IN THE
HOPE THAT ADDITIONAL MODEL RUNS WILL SHOW BETTER CONTINUITY FOR
THE END OF THE WEEK.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN WILL BE STRONG NW WINDS THIS AFTERNOON.

POWERFUL UPPER LOW CONTINUES TO CHURN OVER NORTHERN IA WITH WITH THE
SURFACE LOW OCCLUDED IN THE SAME GENERAL AREA. MUCH LIKE YESTERDAY
THIS SETUP HAS RESULTED IN SUNNY SKIES AND MIXING UP TO AROUND 750MB
OVER CENTRAL KS WHICH HAS ALLOWED STRONG NW WINDS TO PREVAIL. FOR
KRSL AND KSLN SUSTAINED WINDS AT 35 MPH WILL BE COMMON WITH GUSTS TO
45 MPH. THESE STRONG WINDS WILL QUICKLY FALL OFF AS SUNSET
APPROACHES. CONFIDENCE IS HIGH THAT CLEAR SKIES WILL REMAIN IN PLACE
THROUGH THIS TAF PACKAGE WITH MUCH LIGHTER WINDS ON TAP FOR SAT.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  67  49  64 /   0   0  20  30
HUTCHINSON      37  66  48  64 /   0   0  20  30
NEWTON          39  65  48  64 /   0   0  20  30
ELDORADO        38  66  48  64 /   0   0  20  30
WINFIELD-KWLD   40  69  50  65 /   0   0  20  30
RUSSELL         35  66  43  64 /   0   0  10  20
GREAT BEND      35  65  44  63 /   0   0  10  20
SALINA          39  66  45  66 /   0   0  10  20
MCPHERSON       38  65  46  65 /   0   0  10  20
COFFEYVILLE     39  70  48  65 /   0   0  20  30
CHANUTE         39  67  47  65 /   0   0  20  30
IOLA            39  66  47  65 /   0   0  20  30
PARSONS-KPPF    39  69  47  64 /   0   0  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 5 AM TO 9 AM CDT SATURDAY FOR KSZ032-033-047-
048-050-067.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>053-
070.

&&
Hazardous weather outlook, Oct 2, 5:33 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
533 AM CDT FRI OCT 2 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
533 AM CDT FRI OCT 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY NORTHWEST WINDS ARE AGAIN EXPECTED ACROSS CENTRAL
KANSAS AND THE FLINT HILLS. PLEASE SEE THE LATEST WIND ADVISORY
FOR ADDITIONAL DETAILS.

THE FIRE DANGER WILL BE HIGH THIS AFTERNOON ACROSS CENTRAL KANSAS
AND THE FLINT HILLS.

PATCHY FROST IS POSSIBLE VERY LATE TONIGHT ACROSS RUSSELL AND
LINCOLN COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST IS POSSIBLE EARLY SATURDAY MORNING ACROSS RUSSELL
AND LINCOLN COUNTIES.

THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...BUT THE BETTER CHANCES
WILL BE MONDAY NIGHT AS ANOTHER COLD FRONT MOVES ACROSS THE AREA.
SOME OF THE STORMS MAY BE STRONG MONDAY AFTERNOON AND MONDAY
NIGHT...ESPECIALLY ACROSS SOUTHEAST KANSAS.  STRONG WINDS AND AND
SMALL HAIL WILL BE THE PRIMARY THREATS. THUNDERSTORMS MAY LINGER
INTO TUESDAY...HOWEVER THESE ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

Nearby

Frost Advisories in Kansas, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.